New Jersey, 2009

Strong Wind in New Jersey, February 27, 2009

February 27, 2009 · NWS PHI · 5 events in 5 counties and zones

Strong and gusty south to southwest winds occurred across central New Jersey during the day on the 27th. Reported peak wind gusts reached as high as 47 mph.

Where it happened

Every event with a place to put it; 5 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$9,000
Crop damage
None recorded
Events
5

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS PHI wrote it up.

Strong and gusty south to southwest winds occurred across central New Jersey during the day on the 27th. Reported peak wind gusts reached as high as 47 mph. The strong winds caused a static line to break in South Amboy (Middlesex County). This caused about 6,300 homes, businesses and municipal offices in South Amboy and Sayreville to lose power for about one hour. Peak wind gusts included 47 mph in Trenton (Mercer County) and 40 mph at both the Atlantic City Marina and Newark Liberty International Airport. The strong winds occurred in the southerly flow that preceded a cold front.

While there were a couple of wind events during the month of February, there was not much precipitation in New Jersey. It was the driest February on record at both the Atlantic City International Airport (0.68 inches) and Trenton (0.64 inches). On a statewide average, it was also the driest February on record dating back to 1895. The statewide average precipitation of 0.64 inches was only about 20 percent of the normal February precipitation.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Philadelphia/Mount Holly wrote its last area forecast discussion before the first event at Feb 27, 7:42 AM EST, 1 hour 18 minutes earlier.

Area forecast discussion, Feb 27, 7:42 AM EST, 1 hour 18 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MOUNT HOLLY NJ
742 AM EST FRI FEB 27 2009

.SYNOPSIS...
AN AREA OF LOW PRESSURE WILL TRACK ACROSS THE EASTERN GREAT LAKES
AND SOUTHEASTERN CANADA TODAY INTO TONIGHT. AN ASSOCIATED COLD FRONT
WILL CROSS OUR REGION LATE TONIGHT, THEN STALL TO OUR SOUTH AND
EAST. MEANWHILE, AN AREA OF LOW PRESSURE WILL DEVELOP ALONG THIS
FRONT AND TRACK TO OUR SOUTH AND EAST SATURDAY NIGHT AND SUNDAY.
ANOTHER STORM SYSTEM MAY DEVELOP NEAR THE COAST OF THE
SOUTHEASTERN STATES DUE TO A STRONG UPPER LEVEL DISTURBANCE, AND
THEN TRACK NORTHEASTWARD. THIS MAY MOVE CLOSE ENOUGH TO OUR
REGION EARLY NEXT WEEK TO BRING ANOTHER ROUND OF PRECIPITATION.
HIGH PRESSURE THEN GRADUALLY SLIDES ACROSS OUR REGION TUESDAY
NIGHT THROUGH MOST OF WEDNESDAY, HOWEVER A WARM FRONT MAY THEN
APPROACH FROM THE SOUTHWEST ON THURSDAY.

&&

.NEAR TERM /UNTIL 6 PM THIS EVENING/...
FORECAST AFM/PFM/GRIDS HAVE BEEN UPDATED TO REFLECT CURRENT
CONDITIONS. THIS IS DUE TO TEMPERATURES JUMPING EARLY THIS MORNING
WITH MANY AREAS IN THE SOUTH ALREADY 50 DEGREES.

OTHERWISE...AN 08Z SURFACE ANALYSIS PLACED A DEEPENING LOW
PRESSURE SYSTEM IN LOWER MICHIGAN WITH AN ASSOCIATED COLD FRONT
DRAPED ACROSS THE MID MISSISSIPPI VALLEY THEN BACK INTO NORTHERN
TEXAS. MEANWHILE, HIGH PRESSURE WAS ANCHORED WELL OFF THE EAST
COAST. AN UPPER AIR ANALYSIS PLACED FOCUSED WAA AT 850 MB ACROSS
SOUTHEASTERN CANADA WITH SOME WEAKER WAA ALL THE WAY BACK THROUGH
THE TENNESSEE VALLEY. A CYCLONICALLY CURVED 300 MB JET WAS FROM
THE CENTRAL ROCKIES TO THE MID MISSISSIPPI VALLEY THEN UP INTO THE
HUDSON BAY AREA OF CANADA. A PRONOUNCED MID LEVEL TROUGH WAS
LOCATED ACROSS THE MIDWEST WITH A STRONG SHORT WAVE ON THE EAST
SIDE OF IT.

WAA WILL BE THE RULE TODAY AS A STRENGTHENING WIND FIELD PULLS
INCREASINGLY MILDER AIR /NEARING +10C OR 50F AT 925 MB THIS
AFTERNOON/ INTO OUR AREA. IN ADDITION TO THE THERMAL ADVECTION,
MOISTURE ADVECTION WILL ALSO OCCUR TODAY AND ALREADY HAS BEEN
NOTED AS SURFACE DEW POINTS ARE NEAR 40 DEGREES AS OF 08Z ACROSS
OUR SOUTHERN ZONES. THIS HAS LEAD TO A FEW OBSERVATIONS OF LIGHT
FOG, HOWEVER NO REAL IMPACT IS EXPECTED THEREFORE WILL NOT INCLUDE
FOR EARLY THIS MORNING. THE INCREASING SOUTHERLY FLOW HAS ALLOWED
TEMPERATURES TO HOLD STEADY OR EVEN RISE SOME MAINLY OVER OUR
EASTERN AND SOUTHERN ZONES /PROBABLY DUE TO THE ADVECTION OFF THE
WATER AS WELL/. THE SURFACE LOW OVER MICHIGAN EARLY THIS MORNING
WILL TRACK NORTHEASTWARD AND DRAG A COLD FRONT TOWARD OUR REGION
DURING THE DAY TODAY. THE MODEL GUIDANCE REMAINS IN GOOD AGREEMENT
BRINGING MOST OF THE PRECIPITATION INTO OUR AREA THIS AFTERNOON,
ESPECIALLY FROM ABOUT INTERSTATE 95 ON WESTWARD. WHILE A FEW
ISOLATED SHOWERS MAY DEVELOP WELL OUT AHEAD OF THE MAIN ACTIVITY
AS THE LOW-LEVEL WIND FIELD COUPLES WITH MOISTURE ADVECTION/ISENTROPIC
UPGLIDE, WE DID NOT WANT TO RUSH IN THE HIGHER POPS. AS A RESULT,
WE CONTINUED WITH THE SIMILAR TREND FROM CONTINUITY.

THE COLD FRONT HAS HAD A HISTORY OF PRODUCING A GOOD DEAL OF
CONVECTION WELL TO OUR WEST AS A STRONG WIND FIELD COINCIDED WITH
ENOUGH INSTABILITY/SHEAR AND STRONG FRONTOGENETIC FORCING OUT
AHEAD OF THE MAIN SHORT WAVE TROUGH. THE STRONGER LIFT WILL NOT
ARRIVE IN OUR AREA UNTIL LATER TODAY PLUS LITTLE TO NO INSTABILITY
IS FORECAST VIA SOUNDINGS, THEREFORE WE HELD OFF ON A MENTION OF
THUNDER DURING THE DAYLIGHT HOURS. THIS MATCHES UP WITH THE DAY
ONE OUTLOOK FROM SPC. THE FORECAST SOUNDINGS DO SHOW THE BOUNDARY
LAYER BECOMING FAIRLY MIXED AS IT WARMS TODAY. GIVEN THE STRENGTHENING
WIND FIELD AND TIGHTENING PRESSURE GRADIENT WELL AHEAD OF THE
COLD FRONT, ENOUGH VERTICAL MIXING WILL PRODUCE A BREEZY DAY
ACROSS THE CWA. THE MOMENTUM TRANSFER SCHEME ON BUFKIT INDICATES
THAT IF WE MIX HIGH ENOUGH, WE MAY HAVE SOME LOCAL GUSTS TO 40
MPH. FOR NOW, WE HELD THE SYNOPTICALLY INDUCED WIND GUSTS TO 35 MPH
THIS AFTERNOON.

AS FOR TEMPERATURES, MOS WAS FAIRLY CLOSELY CLUSTERED FOR TODAY
HOWEVER WE DID RUN A LITTLE MILDER ESPECIALLY ACROSS THE COASTAL
PLAIN LOCALES. OTHERWISE, WE BLENDED IN A LITTLE OF THE GFS/NAM MOS
TO CONTINUITY. IF THE CLOUDS HOLD OFF OR ARE RATHER THIN FOR
AWHILE TODAY, TEMPERATURES COULD EASILY CLIMB HIGHER THAN CURRENTLY
ANTICIPATED. WE SHOULD SEE SOME AREAS OF STRATOCUMULUS DEVELOP
DURING THE COURSE OF THE MORNING THOUGH AS THE MOISTURE ADVECTION
DEEPENS. RECORD HIGH TEMPERATURES ARE EXPECTED TO BE SAFE TODAY AS
MOST OF THEM ARE IN THE 70S.

&&

.SHORT TERM /6 PM THIS EVENING THROUGH SATURDAY NIGHT/...
THIS TIME FRAME INVOLVES THE CONTINUED CHANGE IN THE UPPER-LEVEL
FLOW PATTERN. THERE IS STILL SOME UNCERTAINTY ESPECIALLY WITH THE
DETAILS, HOWEVER THE LARGER PICTURE SEEMS TO BECOMING A BIT
CLEARER BUT STILL KEEP THOSE SEAT BELTS FASTENED. BACKING UP A
LITTLE BIT, THE COLD FRONT ARRIVING DURING THE NEAR TERM WILL BE
SLIDING ACROSS OUR ENTIRE AREA TONIGHT. THE MODEL GUIDANCE IS IN
GOOD AGREEMENT WITH THE TIMING, GIVE OR TAKE A LITTLE A FEW HOURS.
THE DRIVING FORCE OF THIS FRONT IS LOW PRESSURE THAT IS FORECAST
TO SCOOT INTO THE CANADIAN MARITIMES TONIGHT INTO SATURDAY. THIS
WILL BE FORCED BY UPPER-LEVEL TROUGHING THAT WILL DROP INTO THE
NORTHEAST BY DAYBREAK SATURDAY. THE POTENT MID LEVEL FEATURE IS
FORECAST TO SHEAR OUT SOME AS IT GETS PULLED NORTHEASTWARD. THIS
SHOULD TAKE THE STRONGER DYNAMICS TO OUR NORTH WITH TIME, HOWEVER
THERE IS DECENT FRONTOGENETIC FORCING ASSOCIATED WITH THE FRONTAL
BOUNDARY ITSELF. THIS IS CONFIRMED BY RADAR IMAGERY EARLY THIS
MORNING TO OUR WEST. THEREFORE, SHOWERS WILL BE MOVING THROUGH
DURING ABOUT THE FIRST HALF OF THE NIGHT, HOWEVER THE ENTRANCE
REGION OF THE 250 MB JET IS FORECAST TO QUICKLY LIFT AWAY FROM OUR
AREA. THIS MAY ALLOW FOR A DECREASE IN THE AREAL COVERAGE OF THE
SHOWERS WITH TIME THIS EVENING. DESPITE A HEALTHY WIND FIELD /SOME
50 KNOTS AT 850 MB/ AHEAD OF THE COLD FRONT, THE FORECAST
SOUNDINGS CONTINUE TO INDICATE LITTLE OR NO INSTABILITY AS LOW TO
MID LEVEL LAPSE RATES ARE WEAK. GIVEN THE TIMING OF THE FRONTAL
PASSAGE /AFTER SUNSET/ AND THE LACK OF FORECAST INSTABILITY, WE
WILL CONTINUE TO NOT MENTION THUNDER. THE THERMAL PROFILES SHOW NO
INVERSION, THEREFORE IF WE GET PERHAPS SOME ENHANCED SHOWERS, SOME
LOCALLY STRONGER WIND GUSTS COULD BRIEFLY MIX DOWN TO THE SURFACE.

ONCE THE FRONT SLIDES TO OUR EAST, THE UPPER-LEVEL FLOW PATTERN WILL
BE TRENDING MORE PARALLEL TO THE FRONT. AS A RESULT, WE SHOULD SEE
THE BAROCLINIC ZONE STALL TO OUR SOUTH AND EAST LATE TONIGHT AND
EARLY SATURDAY. WE THEN HAVE AN EXPANSIVE HIGH PRESSURE SYSTEM
WITH VERY COLD AIR SLIDING ACROSS THE MIDWEST TO SOUTHEASTERN
CANADA DURING SATURDAY. THIS ALONG WITH ADDITIONAL ENERGY DIGGING
TO OUR SOUTH COULD VERY WELL SET UP A MESSY SCENARIO FOR THE CWA
SATURDAY NIGHT INTO SUNDAY. THE COMPUTER MODEL GUIDANCE APPEARS TO BE
SETTLING INTO SOME BETTER AGREEMENT AS A POTENT SHORT WAVE DIVES
ACROSS THE PLAINS STATES SATURDAY WHICH IS ACCOMPANIED BY A
CLOSING OF THE MID LEVEL HEIGHTS. THIS FEATURE WILL BE SLIDING
ALONG THE SOUTHERN EDGE OF A DEVELOPING THERMAL GRADIENT. THIS
WITH AN UPPER-LEVEL JET MOVING THROUGH THE SOUTHERN STATES
COUPLED WITH HEIGHT FALLS/PVA, A SURFACE LOW IS FORECAST TO
DEVELOP NEAR THE SOUTHEASTERN STATES. THE 850 MB THERMAL GRADIENT
LOOKS TO SETUP NEARLY RIGHT ACROSS OUR CWA SATURDAY NIGHT. WITH
WAA MOVING TOWARD OUR AREA FROM THE SOUTH ALONG WITH COLDER AIR
BEGIN ADVECTED SOUTHWARD FROM OUR NORTH, THE CONVERGENCE ZONE
SHOULD RESULT IN A SHOT OF PRECIPITATION. WHILE SOME TIMING
DIFFERENCES ARE PRESENT IN THE MODELS, THIS LOOKS TO MAINLY ARRIVE
SATURDAY EVENING FROM SOUTH TO NORTH. THE SURFACE HIGH TO THE
NORTH THOUGH MAY PLAY ANOTHER ROLE AND THIS IS PERHAPS THE SHOVING
OF DRIER AIR SOUTHWARD, POSSIBLY ERODING THE PRECIPITATION SHIELD
AS IT LIFTS NORTHWARD. THE THERMAL PROFILES ARE BECOMING MORE AND
MORE TROUBLESOME ESPECIALLY FROM THE INTERSTATE CORRIDOR ON
WESTWARD AS SLEET IS LOOKING MORE AND MORE LIKE A POTENTIAL. THIS
IS DUE TO THE COLDER AIR INFILTRATING THE REGION FROM ABOUT 900 MB
ON DOWN WHILE A WARM LAYER HANGS ON BETWEEN ABOUT 800-900 MB.
CLOSER TO THE COAST, IT LOOKS LIKE MOSTLY RAIN, ALTHOUGH PERHAPS
SLEET MIXES IN DEPENDING ON THE EXACT THERMAL PROFILE. FURTHER
WEST, IT LOOKS LIKE MOSTLY SNOW ALTHOUGH THERE IS A TIME WHERE THE
LAYER NEAR 850 MB TRIES TO APPROACH ISOTHERMAL. HPC MENTIONED THAT
THERE IS A GOOD AMOUNT OF 700-500 MB PHASING ISSUES WHICH TOSSES
IN UNCERTAINTY REGARDING THE QPF AMOUNTS /NOTE THAT THE 00Z GFS IS
DRIER, WHILE THE NAM/WRF AND ECMWF ARE WETTER/. AS OF NOW, PERHAPS
A SWATH OF 2-4 INCHES OF SNOW/SLEET ACROSS A PORTION OF THE CWA,
HOWEVER THIS IS HIGHLY PRELIMINARY.

WE DID NOT MAKE MANY CHANGES TO CONTINUITY AS THERE IS UNCERTAINTY
IN THE DETAILS STILL. WE ARE FAIRLY CONFIDENT THOUGH THAT A SHOT OF
PRECIPITATION LIFTS NORTHWARD SATURDAY NIGHT AND MANY TEND TO
BACK NORTHWESTWARD, AS THE UPPER-LEVEL FLOW AMPLIFIES FURTHER WITH
ADDITIONAL ENERGY IN THE NORTHERN STREAM DIGGING ACROSS THE GREAT
LAKES REGION. SOME AREAS WILL START AS RAIN BUT THEN AS COOLING
OCCURS TRANSITION OVER TO SOME SNOW AND SLEET. WITH THE SURFACE
HIGH TO OUR NORTHEAST PROVIDING A COOLING NORTHERLY FLOW, ONE MUST
THINK THAT THE LOW-LEVELS WILL BE COLD TO ALLOW FOR SNOW /WESTERN
AREAS/ TO A MIXED BAG AROUND THE INTERSTATE 95 CORRIDOR. WE MAY
HAVE A SHARP WESTWARD GRADIENT THOUGH IN THE QPF GIVEN THE MAIN
FOCUS OF LIFT CENTERED CLOSER TO THE BAROCLINIC ZONE. AS OF NOW,
WE DID NOT GO CRAZY WITH THE QPF AMOUNTS. A MENTION OF THIS
POTENTIALLY WINTRY MIXED EVENT WAS ADDED INTO THE HAZARDOUS
WEATHER OUTLOOK /HWO/ DURING THE DAY THURSDAY, THEREFORE WE WILL
CONTINUE TO DO SO AND ADD IN A LITTLE MORE INFORMATION.

AS FOR TEMPERATURES, WE UTILIZED A COMPROMISE OF THE GFS/NAM MOS
WITH A BIT OF BLENDING WITH CONTINUITY.

&&

.LONG TERM /SUNDAY THROUGH THURSDAY/...
THE BEGINNING OF THIS TIME FRAME CARRIES UNCERTAINTY LEFTOVER FROM
THE SHORT TERM AS THE ADVERTISED CLOSED LOW SLIDES ACROSS THE
SOUTHEASTERN STATES ON SUNDAY. HOPEFULLY YOUR SEAT BELT IS STILL
FASTENED FROM THE SHORT TERM. THE MODEL GUIDANCE, WHILE STILL
SHOWING SOME DIFFERENCES, ALL INDICATE A SURFACE LOW FORMING ON
THE EAST SIDE OF THE CLOSED UPPER-LEVEL LOW ACROSS THE
SOUTHEASTERN STATES, THEN LIFTING NORTHEASTWARD ALONG A BAROCLINIC
ZONE. IT WAS THOUGHT A FEW NIGHTS AGO THAT WE MAY SEE A TREND
WHICH HAS DOMINATED THIS WINTER AND THAT IS FOR THE SURFACE LOW TO
TREND NORTHWESTWARD AS THE EVENT TIME DRAWS CLOSER. THIS TIME
THOUGH, THE SYNOPTIC SETUP IS RATHER DIFFERENT AS WE HAVE A LARGE
PIECE OF ENERGY ROLLING THROUGH THE SOUTHERN STREAM WHILE ANOTHER
FAIRLY POTENT PIECE OF ENERGY SLIDES ACROSS WITHIN THE NORTHERN
STREAM. THIS MAY BE WHY THE MODELS ARE STRINGING OUT THE ENERGY
INSTEAD OF CONSOLIDATING II INTO ONE LARGE COASTAL STORM. THE
UPPER-LEVEL JET STRUCTURES AS A RESULT OF THIS LEADS FOR SOME
WINDOW OF OPPORTUNITY REGARDING THE SURFACE LOW TRACK. IN ADDITION
THE 700 MB LOW TRACK HAS BEEN UNCERTAIN AS MANY OF THE MODELS HAVE
JUMPED AROUND WITH ITS ULTIMATE TRACK. THIS WOULD ALSO IMPACT THE
ZONE OF PRECIPITATION. A SLIGHT SHIFT IN THE ORIENTATION OF THE
UPPER-LEVEL JET AND THE 700-500 MB FEATURES, COULD PULL THE
DEFORMATION ZONE FURTHER WEST. THIS COULD BE A CLOSE CALL FOR OUR
CWA AND IT DOES APPEAR TO BE COLD ENOUGH FOR MOSTLY SNOW INLAND
WITH MAYBE SOME MIXING EASTWARD IF SOME MILDER AIR CAN GET
ADVECTED IN ALOFT GIVEN THE STRONG FORECAST FLOW AROUND THE 850 MB
LEVEL, THEN RAIN TOWARD THE COAST. ANY LIQUID OR MIX COULD CHANGE
TO ALL SNOW THOUGH AS COLDER AIR GETS DRAWN IN ON THE WESTERN SIDE
OF THE STORM AS IF SLIDES TO OUR EAST. THESE SYNOPTIC SETUPS ARE
RATHER CHALLENGING AS MANY THINGS ARE AT PLAY, WHICH ULTIMATELY
TELLS WHAT THE DETAILS WILL BE.

THE COASTAL LOW LOOKS TO FINALLY EXIT TO OUR NORTHEAST TUESDAY
MORNING AS THE LARGE CLOSED LOW IS FORECAST TO OPEN UP SOME AS
ADDITIONAL ENERGY DROPS SOUTHWARD FROM THE HUDSON BAY AREA. THIS
WILL ALLOW FOR A MUCH COLDER MONDAY AND TUESDAY WITH SOME WIND ADDED
IN AS WELL. AS WE THEN TRANSITION TO MORE OF A LONGITUDINAL TROUGH,
PLENTY OF ENERGY IS FORECAST TO BE ALOFT THEREFORE WE MAY END UP
DEVELOPING ANOTHER CLOSED LOW BUT THIS TIME FURTHER TO THE NORTH.
YET MORE UNCERTAINTY ON HOW THIS EVOLVES AS THE PLACEMENT OF THE
CLOSED LOW IS IN QUESTION. SOME OF THE MODELS SLIDE IT ACROSS THE
GREAT LAKES TO NEW ENGLAND WHILE SOME OTHERS DROP IT DOWN INTO THE
MID ATLANTIC FOR WEDNESDAY AND THURSDAY.

OVERALL, WE DID NOT MAKE WIDESPREAD CHANGES TO THIS ENTIRE TIME
FRAME GIVEN THE UNCERTAINTY. WE DID HOWEVER MAKE SOME ADJUSTMENTS TO
THE PRECIPITATION TYPES BUT THEY WERE NOT SIGNIFICANT. WE BLENDED IN
A SMALL PERCENTAGE OF THE MOSGUIDE DATA TO CONTINUITY TO AT LEAST
INTRODUCE A BIT OF NEW GUIDANCE INTO THE FORECAST. THAT IS ALL FOR
NOW. THANKS TO THE SURROUNDING OFFICES/HPC FOR THE COLLABORATION
EARLY THIS MORNING. HAVE A GOOD ONE

&&

.AVIATION /13Z FRIDAY THROUGH TUESDAY/...
THE FOLLOWING DISCUSSION IS FOR KPHL, KPNE, KTTN, KABE, KRDG, KILG,
KMIV, KACY AND SURROUNDING AREAS.

AT 0800Z, THE WIND WAS GENERALLY LIGHT, AND HIGH CLOUDS COVERED OUR
REGION.  THE VISIBILITY WAS UNRESTRICTED AT ALL EIGHT OF OUR TAF
SITES.  LITTLE CHANGE IS EXPECTED THROUGH 1400Z, WITH PERHAPS SOME
STRATOCUMULUS BEGINNING TO BUILD UP OVER THE REGION FROM THE SOUTH.

A GUSTY SOUTHERLY WIND WILL WORK ITS WAY DOWN FROM ALOFT DURING THE
COURSE OF THE MORNING.  FROM LATE MORNING INTO THE AFTERNOON HOURS,
SOUTHERLY WINDS WILL BE MAINLY IN THE 15 KNOT RANGE WITH GUSTS
NEARING 30 KNOTS AT TIMES.

RAIN SHOWERS, IN ADVANCE OF A COLD FRONT APPROACHING FROM THE WEST,
SHOULD BEGIN TO REACH KRDG AND KABE AROUND 1700Z, OUR TAF SITES
ALONG THE DELAWARE RIVER ABOUT 2000Z, AND KMIV AND KACY AROUND
2200Z.  THE SHOWERS SHOULD PERSIST UNTIL THE COLD FRONT ARRIVES.  IT
DOES NOT APPEAR AS THOUGH CONDITIONS WILL DROP ANY LOWER THAN MVFR
IN THE PRECIPITATION WITH THE STIFF SOUTHERLY FLOW KEEPING THE
ATMOSPHERE MIXED.

THE COLD FRONT IS EXPECTED TO ARRIVE AT KRDG AND KABE AROUND 0300Z,
KPHL ABOUT 0500Z, AND KACY NEAR 0600Z, WITH SOME CLEARING TO FOLLOW.

OUTLOOK...
MAINLY VFR CONDITIONS ARE EXPECTED FOR SATURDAY WITH A NORTH TO
NORTHEAST WIND.  A MIXED PRECIPITATION EVENT IS POSSIBLE FROM
SATURDAY NIGHT INTO SUNDAY AS LOW PRESSURE PASSES OFF THE MIDDLE
ATLANTIC COAST.  THERE IS A CHANCE FOR SNOW FROM SUNDAY NIGHT INTO
MONDAY AS ANOTHER LOW PASSES OFF THE SOUTHEAST COAST.  IMPROVING
CONDITIONS ARE FORECAST FOR TUESDAY.

&&

.MARINE...
WE WILL CONTINUE TO INDICATE THE POSSIBILITY OF SMALL CRAFT ADVISORY
CONDITIONS FOR TODAY, AS 40 PLUS KNOT SOUTHERLY WINDS BUILD OVER THE
COASTAL WATERS OF NEW JERSEY AND DELAWARE.  WITH MUCH WARMER AIR
BUILDING OVER THE COLD WATER, THERE IS SOME QUESTION AS TO HOW MUCH
OF THAT WIND WILL MIX DOWN TO THE WATERS SURFACE.  IT SEEMS LIKELY
THAT SMALL CRAFT ADVISORY GUSTS WILL OCCUR NEARSHORE AND ON DELAWARE
BAY DUE TO THE PROXIMITY TO LAND.  FARTHER OUT ON OUR OCEAN WATERS,
THE WIND COULD REMAIN BELOW THE SMALL CRAFT ADVISORY CRITERION OF 25
KNOTS.  HOWEVER, WITH THE DEVELOPING LONG SOUTHERLY FETCH, WAVES
WILL LIKELY BUILD TO AT LEAST 5 FEET ON OUR OCEAN WATERS TODAY.

A STRONG COLD FRONT FROM THE WEST IS EXPECTED TO ARRIVE TONIGHT.
THE WIND WILL SHIFT FROM SOUTH AND SOUTHWEST TO NORTH AND
NORTHEAST.  SPEEDS AND WAVES MAY COME DOWN FOR A BIT FROM LATE
TONIGHT INTO SATURDAY MORNING.  HOWEVER, CONDITIONS WILL INCREASE
AGAIN ON SATURDAY AFTERNOON.  AS A RESULT, WE WILL SIMPLY KEEP THE
SMALL CRAFT ADVISORY FOR OUR OCEAN WATERS GOING UNTIL 600 PM ON
SATURDAY, WITH THE LIKELIHOOD THAT WE WILL NEED TO EXTEND IT FURTHER
IN TIME.  WE SHOULD BE ABLE TO INDICATE A MORE SUBSTANTIAL LULL ON
DELAWARE BAY, SO WE WILL END THE SMALL CRAFT ADVISORY THERE AT 1000
PM THIS EVENING.

ROUGH CONDITIONS WILL CONTINUE ON OUR COASTAL WATERS FOR SATURDAY
NIGHT AND SUNDAY AS LOW PRESSURE PASSES OFF THE MIDDLE ATLANTIC
COAST.  ANOTHER LOW IS THEN EXPECTED TO PASS OFF THE SOUTHEAST COAST
ON SUNDAY NIGHT AND MONDAY, AND A GALE WARNING MAY BE NEEDED FOR
THAT TIME PERIOD.

&&

.PHI WATCHES/WARNINGS/ADVISORIES...
PA...NONE.
NJ...NONE.
DE...NONE.
MD...NONE.
MARINE...SMALL CRAFT ADVISORY UNTIL 6 PM EST SATURDAY FOR ANZ450>455.
     SMALL CRAFT ADVISORY UNTIL 10 PM EST THIS EVENING FOR ANZ430-
     431.

&&

SYNOPSIS...GORSE
NEAR TERM...GORSE/STAUBER
SHORT TERM...GORSE
LONG TERM...GORSE
AVIATION...IOVINO
MARINE...IOVINO
Hazardous weather outlook, Feb 27, 4:56 AM EST, 4 hours 4 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MOUNT HOLLY NJ
456 AM EST FRI FEB 27 2009

DEZ001>004-MDZ008-012-015-019-020-NJZ001-007>010-012>027-PAZ054-055-
060>062-067>071-281000-
NEW CASTLE-KENT-INLAND SUSSEX-DELAWARE BEACHES-CECIL-KENT MD-
QUEEN ANNES-TALBOT-CAROLINE-SUSSEX-WARREN-MORRIS-HUNTERDON-SOMERSET-
MIDDLESEX-WESTERN MONMOUTH-EASTERN MONMOUTH-MERCER-SALEM-GLOUCESTER-
CAMDEN-NORTHWESTERN BURLINGTON-OCEAN-CUMBERLAND-ATLANTIC-CAPE MAY-
ATLANTIC COASTAL CAPE MAY-COASTAL ATLANTIC-COASTAL OCEAN-
SOUTHEASTERN BURLINGTON-CARBON-MONROE-BERKS-LEHIGH-NORTHAMPTON-
CHESTER-MONTGOMERY-BUCKS-DELAWARE-PHILADELPHIA-
456 AM EST FRI FEB 27 2009

THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL DELAWARE...NORTHERN
DELAWARE...SOUTHERN DELAWARE...NORTHEAST MARYLAND...CENTRAL NEW
JERSEY...NORTHERN NEW JERSEY...NORTHWEST NEW JERSEY...SOUTHERN NEW
JERSEY...EAST CENTRAL PENNSYLVANIA...NORTHEAST PENNSYLVANIA AND
SOUTHEAST PENNSYLVANIA.

.DAY ONE...TODAY AND TONIGHT.

HAZARDOUS WEATHER NOT EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY.

A STORM SYSTEM TRACKING TO OUR SOUTH AND EAST SATURDAY NIGHT AND
SUNDAY SHOULD PRODUCE A ROUND OF WINTRY PRECIPITATION, ESPECIALLY
FOR LOCATIONS AWAY FROM THE COAST. THERE REMAINS UNCERTAINTY
REGARDING THE PRECIPITATION AMOUNTS AND THE EXACT TRACK OF THE
SYSTEM, HOWEVER A MIXED PRECIPITATION EVENT LOOKS TO AFFECT PARTS
OF THE AREA SATURDAY NIGHT AND SUNDAY.

A SECONDARY STORM MAY DEVELOP AND TRACK OFF THE COAST DURING THE
MONDAY TIME FRAME, POTENTIALLY BRINGING A PERIOD OF FROZEN
PRECIPITATION TO THE AREA. CHECK THE LATEST FORECASTS ISSUED BY
THE NATIONAL WEATHER SERVICE AS THE DETAILS BECOME MORE CLEAR WITH
TIME REGARDING BOTH OF THESE STORMS.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

ANZ450>455-281000-
COASTAL WATERS FROM SANDY HOOK TO MANASQUAN INLET NJ OUT 20 NM-
COASTAL WATERS FROM MANASQUAN INLET TO LITTLE EGG INLET NJ OUT 20 NM-
COASTAL WATERS FROM LITTLE EGG INLET TO GREAT EGG INLET NJ OUT 20 NM-
COASTAL WATERS FROM GREAT EGG INLET TO CAPE MAY NJ OUT 20 NM-
COASTAL WATERS FROM CAPE MAY NJ TO CAPE HENLOPEN DE OUT 20 NM-
COASTAL WATERS FROM CAPE HENLOPEN TO FENWICK ISLAND DE OUT 20 NM-
456 AM EST FRI FEB 27 2009

...SMALL CRAFT ADVISORY IN EFFECT FROM 10 AM THIS MORNING TO 6 PM
EST SATURDAY...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR ATLANTIC COASTAL WATERS.

.DAY ONE...TODAY AND TONIGHT.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   SMALL CRAFT ADVISORY.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   SMALL CRAFT ADVISORY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

ANZ430-431-281000-
DELAWARE BAY WATERS NORTH OF EAST POINT NJ TO SLAUGHTER BEACH DE-
DELAWARE BAY WATERS SOUTH OF EAST POINT NJ TO SLAUGHTER BEACH DE-
456 AM EST FRI FEB 27 2009

...SMALL CRAFT ADVISORY IN EFFECT FROM 10 AM THIS MORNING TO 10 PM
EST THIS EVENING...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR DELAWARE BAY WATERS.

.DAY ONE...TODAY AND TONIGHT.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   SMALL CRAFT ADVISORY.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

5 strong wind. Local standard time, as filed.

Strong Wind, Mercer

When
February 27, 9:00 AM EST to 5:00 PM EST
Where
Mercer forecast zone
Measured
41 kt (47 mph) measured gust
Property damage
$1,000
Reported by
ASOS
Coordinates
40.283, -74.702 (the zone’s center; the record gives no point)

Strong Wind, Middlesex

When
February 27, 9:00 AM EST to 5:00 PM EST
Where
Middlesex forecast zone
Measured
40 kt (46 mph) estimated gust
Property damage
$5,000
Reported by
Newspaper
Coordinates
40.440, -74.409 (the zone’s center; the record gives no point)

Strong Wind, Somerset

When
February 27, 9:00 AM EST to 5:00 PM EST
Where
Somerset forecast zone
Measured
40 kt (46 mph) estimated gust
Property damage
$1,000
Reported by
Newspaper
Coordinates
40.564, -74.616 (the zone’s center; the record gives no point)

Strong Wind, Hunterdon

When
February 27, 9:00 AM EST to 5:00 PM EST
Where
Hunterdon forecast zone
Measured
40 kt (46 mph) estimated gust
Property damage
$1,000
Reported by
Newspaper
Coordinates
40.567, -74.912 (the zone’s center; the record gives no point)

Strong Wind, Western Monmouth

When
February 27, 9:00 AM EST to 5:00 PM EST
Where
Western Monmouth forecast zone
Measured
40 kt (46 mph) estimated gust
Property damage
$1,000
Reported by
Newspaper
Coordinates
40.288, -74.158 (the zone’s center; the record gives no point)

What these are

Strong Wind
Non-thunderstorm winds below high wind criteria that nonetheless caused damage or casualties.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in New Jersey in 2009Every state in 2009This day in weather historyWarnings in New Jersey, February 2009

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 151692, 151693, 151694, 151695, 151696.